Loading ...
Sorry, an error occurred while loading the content.

Re: Aminophylline prescribed to a cat on Atenolol

Expand Messages
  • acrocat@rocketmail.com
    Hi Aminophylline does have the warning that you noticed because it can cause a bit of a faster heart rate. Since it s used to open airways in cats with
    Message 1 of 3 , Aug 18, 2011
    • 0 Attachment
      Hi

      Aminophylline does have the warning that you noticed because it can cause a bit of a faster heart rate. Since it's used to open airways in cats with trouble breathing due to lung problems, however, the risk is considered reasonable in many cases. It doesn't counteract atenolol exactly (they don't work on the same receptors).

      I would check out Fritz the Brave's site on asthma and see if you think that fits with your kitty's symptoms. Bronchodilators like aminophylline treat symptoms, not causes, so if this is a consistent problem you want to use something like inhaled Flovent to treat.

      It sounds like your vet described lung changes consistent with bronchial disease (asthma), not with heart disease. Heart disease shows effects in the lungs only when the cat has gone into congestive heart failure.

      I would consider asthma as a top possibility and go from there. You can move to inhaled meds (albuterol as a 'rescue' crisis inhaler, Flovent for every day) and leave the atenolol as the only oral systemic medication.
    Your message has been successfully submitted and would be delivered to recipients shortly.